Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 36, NWS Tucson, AZ

August 15, 2010Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 15, 2010, 5:00 PM MST for Pima County, Pinal County, Arizona. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2010, 5:00 PM MST (00:00 UTC)
Expired
Aug 15, 2010, 6:01 PM MST
In force
61 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:06 PM MSTHEAVY RAIN 2.285 Se Mount Lemmon/Summe, AZMEASURED BY PIMA COUNTY ALERT GAGE IN 40 MINUTES. STILL RAINING HEAVILY.
Aug 15, 5:08 PM MSTFLASH FLOOD1 Nnw Oracle, AZFRONT YARD FLOODING RAPIDLY.
Aug 15, 5:34 PM MSTFLASH FLOODMount Lemmon/Summerhave, AZ2FT RISE ON UPPER SABINO CANYON IN 30 MINUTES DETECTED BY PIMA COUNTY ALERT STREAM GAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2750 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WGUS55 KTWC 160000
FFWTWC
AZC019-021-160200-
/O.NEW.KTWC.FF.W.0036.100816T0000Z-100816T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
500 PM MST SUN AUG 15 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 700 PM MST

* AT 450 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS OVER THE CATALINA  
  MOUNTAINS...OR ABOUT 15 MILES NORTHEAST OF TUCSON...MOVING WEST AT
  10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  ORACLE...BEAR CANYON...SABINO CANYON...ALDER WASH...CAMPO BONITO   
  WASH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OVER 2 INCHES ARE LIKELY IN THE CATALINA MOUNTAINS 
THROUGH 6 PM. THIS WILL CAUSE FLASH FLOODING IN MANY OF THE STREAMS 
AND WASHES FLOWING OUT OF THE CATALINA MOUNTAINS...INCLUDING SABINO 
CANYON.

&&

LAT...LON 3263 11088 3264 11063 3231 11047 3237 11086

$$
PYTLAK
2 follow-up statements
395 
WGUS75 KTWC 160024
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
524 PM MST SUN AUG 15 2010

AZC019-021-160200-
/O.CON.KTWC.FF.W.0036.000000T0000Z-100816T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
524 PM MST SUN AUG 15 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR 
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...INCLUDING THE 
CATALINA MOUNTAINS...

AT 514 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A PAIR OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  ONE 
STORM WAS LOCATED JUST WEST OF MOUNT LEMMON/SUMMERHAVEN...WITH THE 
OTHER JUST NORTHWEST OF ORACLE...MOVING WEST AT 10 MPH. AT 520 
PM...AN AUTOMATED RAIN GAGE ON GREEN MOUNTAIN REPORTED 2.48 INCHES 
OF RAIN IN LESS THAN AN HOUR. SEVERAL OTHER GAGES ON THE TOP OF 
MOUNT LEMMON HAVE REPORTED OVER AN INCH OF RAIN IN LESS THAN AN HOUR 
AS WELL. FLASH FLOODING HAS ALSO BEEN REPORTED BY TRAINED SPOTTERS 
IN ORACLE.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SABINO 
CANYON...BEAR CANYON...MOLINO CANYON...ALDER WASH...PEPPERSAUCE 
WASH...AND CAMPO BONITO WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. HIKERS NEED TO MOVE TO HIGHER GROUND.

&&

LAT...LON 3263 11088 3264 11063 3231 11047 3237 11086

$$

PYTLAK
770 
WGUS75 KTWC 160101
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
601 PM MST SUN AUG 15 2010

AZC019-021-160110-
/O.CAN.KTWC.FF.W.0036.000000T0000Z-100816T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
601 PM MST SUN AUG 15 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN PINAL
AND NORTHEASTERN PIMA COUNTIES...

THIS WARNING HAS BEEN REPLACED BY A FLASH FLOOD WARNING WHICH COVERS 
A LARGER PORTION OF NORTHEAST PIMA AND SOUTHEAST PINAL COUNTIES. THE 
NEW FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST.

&&
LAT...LON 3263 11088 3264 11063 3231 11047 3237 11086

$$
PYTLAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:05 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 15, 2:05 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST SUN AUG 15 2010

.SYNOPSIS...ABUNDANT MOISTURE OVER SOUTHEAST ARIZONA WILL RESULT IN
INCREASED THUNDERSTORM COVERAGE THROUGH AT LEAST TUESDAY. SOME OF
THE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN. THE INCREASED CLOUDS
MAY TRIM A FEW DEGREES OFF AFTERNOON HIGHS...BUT NIGHTTIME LOWS WILL
REMAIN ON THE WARM SIDE.

&&

.DISCUSSION...CONVECTIVE TEMPERATURES BEING REACHED ACROSS SE AZ
WITH MOIST AND UNSTABLE AIR IN PLACE. MOISTURE AXIS LIES OVER WRN
CWFA WITH WEDGE OF DRIER AIR OVER SW NM IMPINGING WESTWARD. IF THE
DRIER AIR HAMPERS TSTM COVERAGE TO ANY GREAT EXTENT THE LIFT
COINCIDENT WITH DEFORMATION FROM NM/CHIHUAHUA UPPER TROUGH SHOULD
STRENGTHEN STORMS THAT DO FORM. IN FACT...WITH NEAR RECORD HIGH
TEMPS TODAY...ATMOSPHERIC POTENTIAL FOR STRONG THUNDERSTORM WIND
GUSTS MAY BE REALIZED.  WHILE STORMS OVER THE RIM WILL PROGRESS
WNW...NEW DEVELOPMENT FARTHER SOUTH AND WEST WILL CONTINUE INTO LATE
AFTERNOON TOWARD THE MOIST AXIS...CULMINATING IN AN MCS STRADDLING
THE INTERNATIONAL BORDER THIS EVENING INTO THE NIGHTTIME HOURS.  LOW
LEVEL MOISTURE CONVERGENCE OF ALREADY JUICY AIR WILL BE SUBSTANTIAL
AND WITH STORMS MOVING INTO HIGHER SHEAR ENVIRONMENT...PERSISTENCE
AND NUMBER OF STORMS WITH HEAVY RAIN WARRANTS AT LEAST HIGH END
SCATTERED TO LIKELY POPS. TO PICK ONE AREA AT THIS POINT...EXPECT
THE BEST RAIN ROUGHLY FROM NOGALES TO SELLS.

AS THE UPPER HIGH RETREATS NORTHEASTWARD...MOISTURE SHOULD EXPAND
FARTHER NORTH WITH EXPECT EVEN MORE ACTIVITY MONDAY AND TUESDAY.
THIS WILL PUT AN END TO THE NEAR RECORD HIGHS...AT LEAST
TEMPORARILY. THE HIGH REASSERTS ITSELF OVER AZ TOWARD THE END OF THE
WORK WEEK WHICH SHOULD RESULT IN A DOWNTURN IN THUNDERSTORM COVERAGE
AND A CORRESPONDING INCREASE IN AFTERNOON HIGHS.  GUIDANCE NOT QUITE
PICKING UP ON THAT TREND YET...ALTHOUGH TEMPS STILL WELL ABOVE
NORMAL.

&&

.AVIATION...ISOLD TO SCT TSRA ARE FORECAST AFT 20Z WITH CLOUD BASES
OF 8-11KFT.  EXPECT OCNL MVFR CIGS/VSBYS AND MT OBSCURATIONS IN TSRA
WITH ISOLD IFR CIGS/VSBYS WITH HEAVY RAIN AND WIND GUSTS 40-50 KTS.
SHRA/TSRA MAY LINGER THROUGH 12Z...ESPECIALLY S AND W OF KTUS.
EXCEPT FOR THUNDERSTORM OUTFLOW WINDS...SURFACE WINDS WILL GENERALLY
BE TERRAIN DRIVEN AND LESS THAN 12 KTS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

KD/GS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 15, 9:38 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
938 AM MST SUN AUG 15 2010

AZZ019-029>035-160700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
938 AM MST SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...WITH VALLEY
LOCATIONS REACHING 100 TO 110 DEGREES. PROPER HEAT SAFETY
PRECAUTIONS SHOULD BE TAKEN.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAIN OF NEARLY 2 INCHES IN AN HOUR. IN ADDITION...WIND GUSTS
OF 50 TO 60 MPH ARE POSSIBLE FROM THE STRONGER STORMS. THE BEST
CHANCES FOR STORMS ARE NEAR THE INTERNATIONAL BORDER AND OVER THE
RIM COUNTRY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE MONDAY AND TUESDAY.
VERY HEAVY RAIN AND GUSTY WINDS WILL BE THE MAIN THREATS.

THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE DURING THE
LATTER HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN...FLASH
FLOODING AND WIND DAMAGE TO LOCAL LAW ENFORCEMENT OR DIRECTLY TO
THE NATIONAL WEATHER SERVICE.

KD

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 15, 3:42 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
342 PM MST SUN AUG 15 2010

AZZ029-030-152330-
SOUTHEAST PINAL COUNTY AZ-UPPER GILA RIVER VALLEY AZ-
342 PM MST SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PINAL AND
EXTREME WESTERN GRAHAM COUNTIES UNTIL 430 PM MST...

AT 332 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER THE ARAVAIPA CANYON WILDERNESS ABOUT 15
MILES NORTHEAST OF MAMMOTH...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND
UP TO AN INCH OF RAIN IN LESS THAN AN HOUR IS EXPECTED WITH THIS
STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ARAVAIPA CREEK PRESERVE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING OR VEHICLE. BE ALERT TO SUDDEN RISES IN WATER LEVELS.

LAT...LON 3285 11073 3313 11061 3296 11029 3276 11044
TIME...MOT...LOC 2241Z 119DEG 8KT 3289 11048

PYTLAK
Local storm report, Aug 15, 4:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 ENE CORONA DE TUCSON  31.97N 110.69W
08/15/2010  M0.25 INCH       PIMA               AZ   TRAINED SPOTTER

&&

PYTLAK
Local storm report, Aug 15, 4:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     VAIL                    32.05N 110.71W
08/15/2010  E50 MPH          PIMA               AZ   TRAINED SPOTTER

            ESTIMATED WIND GUST AT LEAST 50 MPH. ALSO 0.82 INCHES OF
            RAIN IN 30 MINUTES.

&&

PYTLAK
Special weather statement, Aug 15, 4:48 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST SUN AUG 15 2010

AZZ029-033-160030-
SOUTHEAST PINAL COUNTY AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ-
448 PM MST SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PINAL AND
EXTREME NORTHEASTERN PIMA COUNTIES UNTIL 530 PM MST...

AT 437 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORMS CLUSTERING OVER THE CATALINA MOUNTAINS AND
REDINGTON PASS...OR ABOUT 15 MILES NORTHEAST OF TUCSON...MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES ON MOUNT LEMMON...AND WIND GUSTS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH OVER AN INCH OF
RAIN IN LESS THAN AN HOUR.

AREAS AFFECTED BY THIS STORM INCLUDE...MOUNT LEMMON/SUMMERHAVEN...
CAMPO BONITO...AND ORACLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. BE ALERT FOR RAPID RISES IN WATER LEVELS NEAR
STREAMS IN THE CATALINA MOUNTAINS.

LAT...LON 3249 11096 3263 11087 3252 11053 3231 11053
TIME...MOT...LOC 2345Z 115DEG 10KT 3242 11073

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:11 PM MSTSpecial Weather StatementTWC49 min
Aug 15, 5:30 PM MSTAreal Flood AdvisoryTWCPima, Pinal29 min
Aug 15, 5:42 PM MSTSevere Thunderstorm WarningTWCPima, Pinal38 min
Aug 15, 5:54 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 15, 6:13 PM MSTDust Storm WarningTWC84 min
Aug 15, 7:13 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Aug 15, 7:28 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 15, 7:44 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Aug 15, 8:15 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 15, 8:42 PM MSTFlash Flood WarningTWCPima3 hr
Aug 15, 8:47 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 15, 9:32 PM MSTFlash Flood WarningTWCCochise118 min
Aug 15, 10:26 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz49 min
Aug 15, 10:44 PM MSTAreal Flood AdvisoryTWCPima109 min
Aug 15, 11:00 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz92 min
Aug 16, 2:15 PM MSTFlash Flood WatchTWC6 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.